Florida, 2012

Damaging Wind in Florida, July 26, 2012

July 26, 2012 · NWS MOB · 1 event in 1 county or zone

A thunderstorm moved across Eglin AFB and produced a high wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm moved across Eglin AFB and produced a high wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 26, 11:44 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 26, 11:44 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1244 PM CDT THU JUL 26 2012

.AVIATION [18Z TAF ISSUANCE]...A LIGHT WEST TO NORTHWEST WIND STARTS
THE PERIOD WITH SURFACE HIGH PRESSURE AXIS POSITIONED OVER THE
CENTRAL GULF. TSRA COVERAGE HIGHEST OVER THE MARINE ZONES. SATELLITE
SHOWS GRADUAL INCREASE IN CU DEVELOPMENT WITH BASES AT VFR LEVELS.
HOWEVER WITH THE INITIAL NORTHWESTERLY FLOW KEEPING MESOSCALE
BOUNDARIES SUPPRESSED TO THE SOUTH...ONSET OF TSRA LOOKS TO BE LATER
IN THE AFTERNOON BY AND AFTER 21Z. MVFR BASES/VSBYS IN TSRA ALONG
WITH LIKELIHOOD OF BRIEF STRONG WIND GUSTS. LIGHT SOUTHWEST WINDS
TONIGHT BECOME NORTHWEST LATE FRIDAY AM. /10

LATEST WET MICROBURST RISK IS HIGH FOR THE GULF COAST GIVEN FORECAST
ASSESSMENT OF MOISTURE AND INSTABILITY. /10

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT THU JUL 26 2012/

SHORT TERM (TODAY AND TONIGHT)...A MID/UPPER LEVEL RIDGE ORIENTED
ROUGHLY EAST-WEST ALONG THE NORTHERN GULF COAST WEAKENS SLIGHTLY
THROUGH TONIGHT WHILE A SURFACE RIDGE PERSISTS OVER THE NORTH
CENTRAL GULF AND PROMOTES A SOUTHWESTERLY AFTERNOON WIND FLOW WITH
SEA BREEZE DEVELOPMENT.  THERE IS AN INTERESTING FEATURE LOCATED
ABOUT 100 MILES SOUTH OF DESTIN...A MESOSCALE CONVECTIVE
VORTEX...MCV...WHICH HAS EVOLVED FROM THE PREVIOUS DAYS CONVECTION
AND A WEAK DEEPLY REFLECTED CIRCULATION THAT HAS LINGERED OVER THE
NORTHEAST GULF FOR SEVERAL DAYS.  CURRENT MOVEMENT OF THE MCV IS
NORTHWESTWARD NEAR 9 KNOTS AND IS EXPECTED TO SIGNIFICANTLY AID IN
CONVECTIVE DEVELOPMENT WITH THE SEA BREEZE AND LINGERING OUTFLOW
BOUNDARIES THROUGH THIS AFTERNOON.  BEST 0-1 KM MLCAPES WILL BE OVER
THE SOUTHEASTERN PORTION OF THE AREA...AROUND 2000-2500 J/KG WHERE
BEST DEEP LAYER MOISTURE IS PRESENT...WITH VALUES TAPERING TO
1500-2000 J/KG FURTHER WEST.  THE LAST SEVERAL RUNS OF THE RAP HRRR
MATCH EXPECTED EVOLUTION WELL WITH MOST CONVECTION DEVELOPING MAINLY
OVER THE NORTHWESTERN FLORIDA PANHANDLE THROUGH THIS AFTERNOON...IN
REGION OF BEST INSTABILITY...AND WILL HAVE LIKELY POPS IN THIS AREA
WITH CHANCE POPS FOR MUCH OF THE REMAINING AREA.  LIKE THE LAST
SEVERAL DAYS...THE STRONGER STORMS THAT DEVELOP WILL PRODUCE
PROLIFIC LIGHTNING ALONG WITH STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.  MAY SEE A SEVERE STORM OR TWO AS WELL.  AFTERNOON HEAT
INDICES WILL INCREASE TO 100 TO 105 THIS AFTERNOON IN MOST LOCATIONS
AWAY FROM THE IMMEDIATE COAST. /29

LONG TERM (FRIDAY THROUGH THURSDAY)...AN UPPER TROUGH WILL DIG
ACROSS THE EASTERN STATES FRIDAY INTO SATURDAY IN RESPONSE TO AN
AMPLIFYING UPPER RIDGE ACROSS THE WEST. THIS WILL SEND A WEAK COLD
FRONT SOUTHWARD INTO CENTRAL ALABAMA ON FRIDAY. THE GFS REMAINS THE
MOST AGGRESSIVE MODEL AS IT STALLS THE FRONT ALONG THE COAST ON
SATURDAY NIGHT. MEANWHILE THE GFS WASHES THE FRONT OUT OVER SOUTH
CENTRAL ALABAMA ON SUNDAY. THE SOLUTION IS LIKELY SOMEWHERE IN
BETWEEN AND WILL MAINTAIN HIGH END SCATTERED POPS THROUGH SATURDAY.
THE UPPER RIDGE OVER THE WESTERN STATES WILL NOSE EASTWARD SUN INTO
MON CAUSING A DECREASE IN POPS AND INCREASING TEMPS INTO THE MID AND
UPPER 90S. POPS WILL INCREASE AGAIN BY THE MIDDLE OF NEXT WEEK AS
THE RIDGE RETREATS WESTWARD. THIS WILL LEAVE THE FORECAST AREA IN A
NORTHWESTERLY FLOW ALOFT. DISTURBANCES WITHIN THIS NORTHWESTERLY
FLOW WILL INTERACT WITH THE WARM AND HUMID CONDITIONS ACROSS THE
AREA...HELPING TO ENHANCE DAILY AFT/EARLY EVE THUNDERSTORM CHANCES.
/13

&&

MARINE...A RIDGE OF HIGH PRESSURE CONTINUES OVER THE NORTHERN GULF
THROUGH MONDAY WITH A LIGHT TO OCCASIONALLY MODERATE WEST TO
SOUTHWEST FLOW.  WINDS AND SEAS WILL BE HIGHER NEAR ISOLATED TO
SCATTERED STORMS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      93  76  92  76 /  40  20  40  30
PENSACOLA   93  78  92  78 /  60  20  40  30
DESTIN      91  79  91  79 /  60  20  40  30
EVERGREEN   96  74  95  74 /  50  20  50  30
WAYNESBORO  95  74  95  74 /  20  20  40  30
CAMDEN      97  74  95  74 /  30  20  40  30
CRESTVIEW   95  74  94  74 /  60  20  50  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 26, 3:29 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
429 AM CDT THU JUL 26 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-271200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
429 AM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL DEVELOP MAINLY OVER THE NORTHWESTERN
FLORIDA PANHANDLE THROUGH THIS AFTERNOON WITH ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT EXPECTED OVER THE REMAINING AREA. SOME
STORMS ARE EXPECTED TO BECOME STRONG WITH GUSTY WINDS AND LOCALLY
HEAVY DOWNPOURS. A SEVERE STORM OR TWO ARE POSSIBLE WITH WIND GUSTS
IN EXCESS OF 60 MPH. FREQUENT TO PROLIFIC LIGHTNING WILL ACCOMPANY
THE STRONGER STORMS.

AFTERNOON HEAT INDICES WILL BE AROUND 100 NEAR THE IMMEDIATE COAST
WITH VALUES UP TO AROUND 105 FURTHER INLAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED BUT SOME STORMS MAY BECOME STRONG WITH
GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH WEDNESDAY.

GMZ630-650-655-670-675-271200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
429 AM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MARINE AREA THROUGH THIS
AFTERNOON WITH ISOLATED THUNDERSTORMS LINGERING INTO THE EVENING AND
OVERNIGHT HOURS. SOME STORMS ARE EXPECTED TO BECOME STRONG WITH GUSTY
WINDS AND LOCALLY HEAVY DOWNPOURS. A SEVERE STORM OR TWO ARE POSSIBLE
WITH WIND GUSTS IN EXCESS OF 40 KNOTS. FREQUENT TO PROLIFIC LIGHTNING
WILL ACCOMPANY THE STRONGER STORMS. A FEW ISOLATED WATERSPOUTS WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS WILL LIKELY
OCCUR WITH THE STRONGER THUNDERSTORMS. THE STRONGEST THUNDERSTORMS
WILL BE DURING THE AFTERNOON AND EVENING HOURS.

The radar

The Eglin Afb radar (KEVX), 59 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
July 26, 1:14 PM CST to 1:16 PM CST
Where
Okaloosa County, Eglin Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
30.480, -86.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406396.